×

zbMATH — the first resource for mathematics

A new efficient formulation of the HLLEM Riemann solver for general conservative and non-conservative hyperbolic systems. (English) Zbl 1349.76603
Summary: In this paper a new, simple and universal formulation of the HLLEM Riemann solver (RS) is proposed that works for general conservative and non-conservative systems of hyperbolic equations. For non-conservative PDE, a path-conservative formulation of the HLLEM RS is presented for the first time in this paper. The HLLEM Riemann solver is built on top of a novel and very robust path-conservative HLL method. It thus naturally inherits the positivity properties and the entropy enforcement of the underlying HLL scheme. However, with just the slight additional cost of evaluating eigenvectors and eigenvalues of intermediate characteristic fields, we can represent linearly degenerate intermediate waves with a minimum of smearing. For conservative systems, our paper provides the easiest and most seamless path for taking a pre-existing HLL RS and quickly and effortlessly converting it to a RS that provides improved results, comparable with those of an HLLC, HLLD, Osher or Roe-type RS. This is done with minimal additional computational complexity, making our variant of the HLLEM RS also a very fast RS that can accurately represent linearly degenerate discontinuities. Our present HLLEM RS also transparently extends these advantages to non-conservative systems. For shallow water-type systems, the resulting method is proven to be well-balanced. Several test problems are presented for shallow water-type equations and two-phase flow models, as well as for gas dynamics with real equation of state, magnetohydrodynamics (MHD & RMHD), and nonlinear elasticity. Since our new formulation accommodates multiple intermediate waves and has a broader applicability than the original HLLEM method, it could alternatively be called the HLLI Riemann solver, where the ”I” stands for the intermediate characteristic fields that can be accounted for.

MSC:
76M25 Other numerical methods (fluid mechanics) (MSC2010)
65M25 Numerical aspects of the method of characteristics for initial value and initial-boundary value problems involving PDEs
76Dxx Incompressible viscous fluids
76Txx Multiphase and multicomponent flows
76W05 Magnetohydrodynamics and electrohydrodynamics
Software:
ECHO; HLLC; HLLE; PVM; RIEMANN
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Abgrall, R., How to prevent pressure oscillations in multicomponent flow calculations: a quasi conservative approach, J. Comput. Phys., 125, 150-160, (1996) · Zbl 0847.76060
[2] Abgrall, R.; Karni, S., A comment on the computation of non-conservative products, J. Comput. Phys., 229, 2759-2763, (2010) · Zbl 1188.65134
[3] Andrianov, N.; Warnecke, G., The Riemann problem for the Baer-Nunziato two-phase flow model, J. Comput. Phys., 212, 434-464, (2004) · Zbl 1115.76414
[4] Antón, L.; Miralles, J. A.; Martí, J. M.; Ibáñez, J. M.; Aloy, M. A.; Mimica, P., Relativistic magnetohydrodynamics: renormalized eigenvectors and full wave decomposition Riemann solver, Astrophys. J. Suppl. Ser., 188, 1-31, (May 2010)
[5] Baehr, H. D.; Kabelac, S., Thermodynamik, (2009), Springer Berlin, Heidelberg
[6] Baer, M. R.; Nunziato, J. W., A two-phase mixture theory for the deflagration-to-detonation transition (DDT) in reactive granular materials, Int. J. Multiph. Flow, 12, 861-889, (1986) · Zbl 0609.76114
[7] Balsara, D., Total variation diminishing scheme for relativistic magneto-hydrodynamics, Astrophys. J. Suppl. Ser., 132, 83-101, (2001)
[8] Balsara, D. S., Self-adjusting, positivity preserving high order schemes for hydrodynamics and magnetohydrodynamics, J. Comput. Phys., 231, 7504-7517, (September 2012)
[9] Balsara, D. S., Multidimensional HLLE Riemann solver: application to Euler and magnetohydrodynamic flows, J. Comput. Phys., 229, 1970-1993, (2010) · Zbl 1303.76140
[10] Balsara, D. S., A two-dimensional HLLC Riemann solver for conservation laws: application to Euler and magnetohydrodynamic flows, J. Comput. Phys., 231, 7476-7503, (2012) · Zbl 1284.76261
[11] Balsara, D. S., Multidimensional Riemann problem with self-similar internal structure. part I - application to hyperbolic conservation laws on structured meshes, J. Comput. Phys., 277, 163-200, (2014) · Zbl 1349.76303
[12] Balsara, D. S., Three dimensional HLL Riemann solver for conservation laws on structured meshes; application to Euler and magnetohydrodynamic flows, J. Comput. Phys., 295, 1-23, (2015) · Zbl 1349.76584
[13] Balsara, D. S.; Dumbser, M., Multidimensional Riemann problem with self-similar internal structure. part II - application to hyperbolic conservation laws on unstructured meshes, J. Comput. Phys., 287, 269-292, (2015) · Zbl 1351.76091
[14] Balsara, D. S.; Dumbser, M.; Abgrall, R., Multidimensional HLLC Riemann solver for unstructured meshes - with application to Euler and MHD flows, J. Comput. Phys., 261, 172-208, (2014) · Zbl 1349.76426
[15] Barton, P. T.; Drikakis, D.; Romenski, E.; Titarev, V. A., Exact and approximate solutions of Riemann problems in non-linear elasticity, J. Comput. Phys., 228, 7046-7068, (2009) · Zbl 1172.74032
[16] Batten, P.; Clarke, N.; Lambert, C.; Causon, D. M., On the choice of wavespeeds for the HLLC Riemann solver, SIAM J. Sci. Comput., 18, 1553-1570, (1997) · Zbl 0992.65088
[17] Bermúdez, A.; Vázquez, M. E., Upwind methods for hyperbolic conservation laws with source terms, Comput. Fluids, 23, 1049-1071, (1994) · Zbl 0816.76052
[18] Bernetti, R.; Titarev, V. A.; Toro, E. F., Exact solution of the Riemann problem for the shallow water equations with discontinuous bottom geometry, J. Comput. Phys., 227, 3212-3243, (2008) · Zbl 1132.76027
[19] Billett, S. J.; Toro, E. F., On WAF-type schemes for multidimensional hyperbolic conservation laws, J. Comput. Phys., 130, 1-24, (1997) · Zbl 0873.65088
[20] Canestrelli, A.; Siviglia, A.; Dumbser, M.; Toro, E. F., Well-balanced high-order centered schemes for non-conservative hyperbolic systems. applications to shallow water equations with fixed and mobile bed, Adv. Water Resour., 32, 834-844, (2009)
[21] Castro, M. J.; Fernández-Nieto, E., A class of computationally fast first order finite volume solvers: PVM methods, SIAM J. Sci. Comput., 34, A2173-A2196, (2012) · Zbl 1253.65167
[22] Castro, M. J.; Fernández-Nieto, E. D.; Morales de Luna, T.; Narbona-Reina, G.; Parés, C., A HLLC scheme for nonconservative hyperbolic problems. application to turbidity currents with sediment transport, ESAIM: Math. Model. Numer. Anal., 47, 1-32, (2013) · Zbl 1268.76037
[23] Castro, M. J.; Gallardo, J. M.; López, J. A.; Parés, C., Well-balanced high order extensions of Godunov’s method for semilinear balance laws, SIAM J. Numer. Anal., 46, 1012-1039, (2008) · Zbl 1159.74045
[24] Castro, M. J.; Gallardo, J. M.; Marquina, A., Approximate osher-Solomon schemes for hyperbolic systems, Appl. Math. Comput., (2015), in press
[25] Castro, M. J.; Gallardo, J. M.; Parés, C., High-order finite volume schemes based on reconstruction of states for solving hyperbolic systems with nonconservative products. applicationsto shallow-water systems, Math. Comput., 75, 1103-1134, (2006) · Zbl 1096.65082
[26] Castro, M. J.; LeFloch, P. G.; Muñoz-Ruiz, M. L.; Parés, C., Why many theories of shock waves are necessary: convergence error in formally path-consistent schemes, J. Comput. Phys., 227, 8107-8129, (2008) · Zbl 1176.76084
[27] Castro, M. J.; Pardo, A.; Parés, C.; Toro, E. F., On some fast well-balanced first order solvers for nonconservative systems, Math. Comput., 79, 1427-1472, (2010) · Zbl 1369.65107
[28] Chorin, A. J., Random choice solution of hyperbolic systems, J. Comput. Phys., 22, 517-533, (1976) · Zbl 0354.65047
[29] Colella, P., A direct Eulerian MUSCL scheme for gas dynamics, SIAM J. Sci. Stat. Comput., 6, 104-117, (1985) · Zbl 0562.76072
[30] Colella, P.; Woodward, P. R., The piecewise parabolic method (PPM) for gas-dynamical simulations, J. Comput. Phys., 54, 1, 174-201, (1984) · Zbl 0531.76082
[31] Correia, J. M.; LeFloch, P. G.; Thanh, M. D., Hyperbolic conservation laws with Lipschitz continuous flux-functions. the Riemann problem, Bol. Soc. Bras. Mat., 32, 271-301, (2001) · Zbl 1009.35053
[32] Morales de Luna, T.; Castro, M. J.; Parés, C., Relation between PVM schemes and simple Riemann solvers, Numer. Methods Partial Differ. Equ., 30, 1315-1341, (2014) · Zbl 1297.65102
[33] Dedner, A.; Kemm, F.; Kröner, D.; Munz, C.-D.; Schnitzer, T.; Wesenberg, M., Hyperbolic divergence cleaning for the MHD equations, J. Comput. Phys., 175, 645-673, (2002) · Zbl 1059.76040
[34] Degond, P.; Peyrard, P. F.; Russo, G.; Villedieu, P., Polynomial upwind schemes for hyperbolic systems, C. R. Acad. Sci. Paris, Ser. I, 328, 479-483, (1999) · Zbl 0933.65101
[35] Deledicque, V.; Papalexandris, M. V., An exact Riemann solver for compressible two-phase flow models containing non-conservative products, J. Comput. Phys., 222, 217-245, (2007) · Zbl 1216.76044
[36] Dumbser, M.; Balsara, D. S.; Toro, E. F.; Munz, C.-D., A unified framework for the construction of one-step finite volume and discontinuous Galerkin schemes on unstructured meshes, J. Comput. Phys., 227, 8209-8253, (September 2008)
[37] Dumbser, M.; Castro, M.; Parés, C.; Toro, E. F., ADER schemes on unstructured meshes for non-conservative hyperbolic systems: applications to geophysical flows, Comput. Fluids, 38, 1731-1748, (2009) · Zbl 1177.76222
[38] Dumbser, M.; Casulli, V., A conservative, weakly nonlinear semi-implicit finite volume method for the compressible Navier-Stokes equations with general equation of state, Appl. Math. Comput., (2015), in press
[39] Dumbser, M.; Casulli, V., A staggered semi-implicit spectral discontinuous Galerkin scheme for the shallow water equations, Appl. Math. Comput., 219, 8057-8077, (2013) · Zbl 1366.76050
[40] Dumbser, M.; Hidalgo, A.; Castro, M.; Parés, C.; Toro, E. F., FORCE schemes on unstructured meshes II: non-conservative hyperbolic systems, Comput. Methods Appl. Mech. Eng., 199, 625-647, (2010) · Zbl 1227.76043
[41] Dumbser, M.; Iben, U.; Ioriatti, M., An efficient semi-implicit finite volume method for axially symmetric compressible flows in compliant tubes, Appl. Numer. Math., 89, 24-44, (2015) · Zbl 1326.76070
[42] Dumbser, M.; Iben, U.; Munz, C. D., Efficient implementation of high order unstructured WENO schemes for cavitating flows, Comput. Fluids, 86, 141-168, (2013) · Zbl 1290.76098
[43] Dumbser, M.; Käser, M.; Titarev, V. A.; Toro, E. F., Quadrature-free non-oscillatory finite volume schemes on unstructured meshes for nonlinear hyperbolic systems, J. Comput. Phys., 226, 204-243, (2007) · Zbl 1124.65074
[44] Dumbser, M.; Toro, E. F., A simple extension of the osher Riemann solver to non-conservative hyperbolic systems, J. Sci. Comput., 48, 70-88, (2011) · Zbl 1220.65110
[45] Dumbser, M.; Toro, E. F., On universal osher-type schemes for general nonlinear hyperbolic conservation laws, Commun. Comput. Phys., 10, 635-671, (2011) · Zbl 1373.76125
[46] Einfeldt, B., On Godunov-type methods for gas dynamics, SIAM J. Numer. Anal., 25, 294-318, (1988) · Zbl 0642.76088
[47] Einfeldt, B.; Roe, P. L.; Munz, C. D.; Sjogreen, B., On Godunov-type methods near low densities, J. Comput. Phys., 92, 273-295, (February 1991)
[48] Falle, S. A.E. G., On the inadmissibility of non-evolutionary shocks, J. Plasma Phys., 65, 29-58, (2001)
[49] Gallardo, J. M.; Parés, C.; Castro, M. J., On a well-balanced high-order finite volume scheme for shallow water equations with topography and dry areas, J. Comput. Phys., 227, 574-601, (2007) · Zbl 1126.76036
[50] Giacomazzo, B.; Rezzolla, L., The exact solution of the Riemann problem in relativistic magnetohydrodynamics, J. Fluid Mech., 562, 223-259, (2006) · Zbl 1097.76073
[51] Godunov, S. K., Finite difference methods for the computation of discontinuous solutions of the equations of fluid dynamics, Math. USSR Sb., 47, 271-306, (1959) · Zbl 0171.46204
[52] Godunov, S. K.; Romenski, E. I., Nonstationary equations of the nonlinear theory of elasticity in Euler coordinates, J. Appl. Mech. Tech. Phys., 13, 868-885, (1972)
[53] Godunov, S. K.; Romenski, E. I., Thermodynamics, conservation laws, and symmetric forms of differential equations in mechanics of continuous media, (Computational Fluid Dynamics Review 1995, (1995), John Wiley New York), 19-31 · Zbl 0875.73025
[54] Godunov, S. K.; Romenski, E. I., Elements of continuum mechanics and conservation laws, (2003), Kluwer Academic/Plenum Publishers
[55] Gosse, L., A well-balanced flux-vector splitting scheme designed for hyperbolic systems of conservation laws with source terms, Comput. Math. Appl., 39, 135-159, (2000) · Zbl 0963.65090
[56] Gosse, L., A well-balanced scheme using non-conservative products designed for hyperbolic systems of conservation laws with source terms, Math. Models Methods Appl. Sci., 11, 339-365, (2001) · Zbl 1018.65108
[57] Harten, A.; Lax, P. D.; van Leer, B., On upstream differencing and Godunov-type schemes for hyperbolic conservation laws, SIAM Rev., 25, 1, 35-61, (1983) · Zbl 0565.65051
[58] Honkkila, V.; Janhunen, P., HLLC solver for ideal relativistic MHD, J. Comput. Phys., 223, 643-656, (2007) · Zbl 1111.76036
[59] Isaacson, E.; Temple, B., Nonlinear resonance in systems of conservation laws, SIAM J. Appl. Math., 52, 1260-1278, (1992) · Zbl 0794.35100
[60] Kemm, F., On the origin of divergence errors in MHD simulations and consequences for numerical schemes, Commun. Appl. Math. Comput. Sci., 8, 1, 1-38, (2013) · Zbl 1282.76199
[61] Kemm, F., Roe-type schemes for shallow water magnetohydrodynamics with hyperbolic divergence cleaning, Appl. Math. Comput., (2015), in press
[62] LeVeque, R. J., Balancing source terms and flux gradients in high-resolution Godunov methods: the quasi-steady wavepropagation algorithm, J. Comput. Phys., 146, 346-365, (1998) · Zbl 0931.76059
[63] Dal Maso, G.; LeFloch, P. G.; Murat, F., Definition and weak stability of nonconservative products, J. Math. Pures Appl., 74, 483-548, (1995) · Zbl 0853.35068
[64] Mignone, A.; Bodo, G., An HLLC Riemann solver for relativistic flows - I. hydrodynamics, Mon. Not. R. Astron. Soc., 364, 126-136, (November 2005)
[65] Mignone, A.; Bodo, G., An HLLC Riemann solver for relativistic flows - II. magnetohydrodynamics, Mon. Not. R. Astron. Soc., 368, 1040-1054, (May 2006)
[66] Muñoz, M. L.; Parés, C., Godunov method for nonconservative hyperbolic systems, Math. Model. Numer. Anal., 41, 169-185, (2007) · Zbl 1124.65077
[67] Müller, L. O.; Parés, C.; Toro, E. F., Well-balanced high-order numerical schemes for one-dimensional blood flow in vessels with varying mechanical properties, J. Comput. Phys., 242, 53-85, (2013) · Zbl 1323.92066
[68] Müller, S.; Voss, A., The Riemann problem for the Euler equations with nonconvex and nonsmooth equation of state: construction of wave curves, SIAM J. Sci. Comput., 28, 651-681, (2006) · Zbl 1114.35127
[69] Osher, S.; Solomon, F., Upwind difference schemes for hyperbolic conservation laws, Math. Comput., 38, 339-374, (1982) · Zbl 0483.65055
[70] Parés, C., Numerical methods for nonconservative hyperbolic systems: a theoretical framework, SIAM J. Numer. Anal., 44, 300-321, (2006) · Zbl 1130.65089
[71] Pelanti, M.; Bouchut, F.; Mangeney, A., A roe-type scheme for two-phase shallow granular flows over variable topography, Math. Model. Numer. Anal., 42, 851-885, (2008) · Zbl 1391.76801
[72] Pitman, E. B.; Le, L., A two-fluid model for avalanche and debris flows, Philos. Trans. R. Soc. A, 363, 1573-1601, (2005) · Zbl 1152.86302
[73] Rezzolla, L.; Zanotti, O., An improved exact Riemann solver for relativistic hydrodynamics, J. Fluid Mech., 449, 395-411, (2001) · Zbl 1009.76101
[74] Rhebergen, S.; Bokhove, O.; van der Vegt, J. J.W., Discontinuous Galerkin finite element methods for hyperbolic nonconservative partial differential equations, J. Comput. Phys., 227, 1887-1922, (2008) · Zbl 1153.65097
[75] Ritter, A., Die fortpflanzung der wasserwellen, Z. Ver. Dtsch. Ing., 36, 947-954, (1892)
[76] Roe, P. L., Approximate Riemann solvers, parameter vectors, and difference schemes, J. Comput. Phys., 43, 357-372, (1981) · Zbl 0474.65066
[77] Roe, P. L.; Balsara, D. S., Notes on the eigensystem of magnetohydrodynamics, SIAM J. Appl. Math., 56, 57-67, (1996) · Zbl 0845.35092
[78] Rusanov, V. V., Calculation of interaction of non-steady shock waves with obstacles, J. Comput. Math. Phys. USSR, 1, 267-279, (1961)
[79] Sánchez-Linares, C.; Morales de Luna, T.; Castro, M. J., A HLLC scheme for ripa model, Appl. Math. Comput., (2015), in press
[80] Saurel, R.; Abgrall, R., A simple method for compressible multifluid flows, SIAM J. Sci. Comput., 21, 1115-1145, (1999) · Zbl 0957.76057
[81] Saurel, R.; Abgrall, R., A multiphase Godunov method for compressible multifluid and multiphase flows, J. Comput. Phys., 150, 425-467, (1999) · Zbl 0937.76053
[82] Saurel, R.; Petitpas, F.; Abgrall, R., Modelling phase transition in metastable liquids: application to cavitating and flashing flows, J. Fluid Mech., 607, 313-350, (2008) · Zbl 1147.76060
[83] Schwendeman, D. W.; Wahle, C. W.; Kapila, A. K., The Riemann problem and a high-resolution Godunov method for a model of compressible two-phase flow, J. Comput. Phys., 212, 490-526, (2006) · Zbl 1161.76531
[84] Span, R.; Wagner, W., Equations of state for technical applications. II. results for nonpolar fluids, Int. J. Thermophys., 24, 135-142, (2003)
[85] Tavelli, M.; Dumbser, M., A high order semi-implicit discontinuous Galerkin method for the two dimensional shallow water equations on staggered unstructured meshes, Appl. Math. Comput., 234, 623-644, (2014) · Zbl 1298.76120
[86] Titarev, V. A.; Romenski, E. I.; Toro, E. F., MUSTA-type upwind fluxes for non-linear elasticity, Int. J. Numer. Methods Eng., 73, 897-926, (2008) · Zbl 1159.74046
[87] Tokareva, S. A.; Toro, E. F., HLLC-type Riemann solver for the Baer-Nunziato equations of compressible two-phase flow, J. Comput. Phys., 229, 3573-3604, (2010) · Zbl 1391.76440
[88] Toro, E. F.; Spruce, M.; Speares, W., Restoration of the contact surface in the HLL-Riemann solver, Shock Waves, 4, 25-34, (1994) · Zbl 0811.76053
[89] Toro, E. F., Shock-capturing methods for free-surface shallow flows, (2001), John Wiley & Sons · Zbl 0996.76003
[90] Toro, E. F., Riemann solvers and numerical methods for fluid dynamics, (2009), Springer · Zbl 1227.76006
[91] Toro, E. F.; Billet, S. J., Centered TVD schemes for hyperbolic conservation laws, IMA J. Numer. Anal., 20, 44-79, (2000) · Zbl 0943.65100
[92] Torrilhon, M., Non-uniform convergence of finite volume schemes for Riemann problems of ideal magnetohydrodynamics, J. Comput. Phys., 192, 73-94, (2003) · Zbl 1032.76721
[93] Toumi, I., A weak formulation of Roe’s approximate Riemann solver, J. Comput. Phys., 102, 360-373, (1992) · Zbl 0783.65068
[94] van Leer, B., Towards the ultimate conservative difference scheme. V. A second-order sequel to Godunov’s method, J. Comput. Phys., 32, 1, 101-136, (1979) · Zbl 1364.65223
[95] Del Zanna, L.; Bucciantini, N.; Londrillo, P., An efficient shock-capturing central-type scheme for multidimensional relativistic flows II. magnetohydrodynamics, Astron. Astrophys., 400, 397-413, (2003) · Zbl 1222.76122
[96] Del Zanna, L.; Zanotti, O.; Bucciantini, N.; Londrillo, P., ECHO: an Eulerian conservative high order scheme for general relativistic magnetohydrodynamics and magnetodynamics, Astron. Astrophys., 473, 11-30, (2007)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.